Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2003, 3:12 AM CDT for Burleigh County, McLean County, Sheridan County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 3:12 AM CDT (08:12 UTC)
- Expired
- Jul 3, 2003, 4:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Burleigh County, ND, McLean County, ND, Sheridan County, ND
The radar
The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 11:50 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1473 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
774 WUUS53 KBIS 030812 SVRBIS NDC015-055-083-030915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 312 AM CDT THU JUL 3 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 415 AM CDT * AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 24 MILES NORTH OF MERCER TO WILTON...OR FROM 35 MILES SOUTHEAST OF MINOT TO 28 MILES NORTH OF BISMARCK...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... REGAN AT 330 AM CDT MCCLUSKY AT 340 AM CDT DENHOFF...WING AT 355 AM CDT ARENA AT 405 AM CDT MARTIN...GOODRICH AT 410 AM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4781 10086 4704 10083 4704 10016 4782 10011 $$ LEBLANG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:15 AM CDT, 57 minutes earlier.
Area forecast discussion, Jul 3, 2:15 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 AM CDT THU JUL 3 2003 CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TODAY AND THE CHANCE OF SEVERE. CURRENT RADAR SHOWING LARGE AREA OF THUNDERSTORMS MOVING THRU WEST CENTRAL ND AND LINGERING THUNDERSTORMS FAR EASTERN MT MOVING EAST. MAIN CONCERNS WITH THE STORMS ARE WINDS...SOME HAIL AND VERY HEAVY RAINS. MID LEVEL WAVE MOVING THRU WESTERN ND THIS MORNING WILL QUICKLY MOVE EAST TODAY WITH MAIN MID LEVEL LIFT ACROSS SOUTHERN CWA...ALTHOUGH SURFACE BOUNDARY EAST AND SOUTH OF CWA...RESIDUAL MOISTURE REMAINS BEHIND SYSTEM ALONG WITH PLENTY OF INSTABILITY. SPC PLACES PARTS OF SOUTH CENTRAL/EAST CENTRAL CWA IN SLIGHT RISK OF SEVERE. PATTERN DRIES OUT THURSDAY NIGHT INTO SATURDAY WITH A ZONAL/NORTHWEST FLOW PATTERN OVER THE REGION. SURFACE HIGH BUILDS OVER THE REGION SAME TIME PERIOD AND WILL BRING A MORE NORMAL LIKE TEMPERATURES ACROSS THE CWA. NEXT CHANCE OF PRECIPITATION RE-APPEARS LATE SATURDAY NIGHT AND SUNDAY WITH NEXT SHORTWAVE ENERGY MOVES THROUGH. NO CHANGE IN THE EXTENDED. CURRENT SEVERE TSTM WATCH RUNS TIL 400 AM CDT..NOT SURE IF ANOTHER WATCH WILL BE ISSUED...EXTENDED...OR DROPPED...WILL WAIT TO SEND ZFP UNTIL THE DECISION IS MADE. .BIS...NONE RGT
Hazardous weather outlook, Jul 2, 4:39 AM CDT, 22 hours 33 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TURNER
In the hours before
Local storm report, Jul 3, 1:15 AM CDT, 1 hour 57 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
115 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM KENMARE ND 1 INCH HAIL
07/03/03 WARD REPORTED BY PUBLIC.
NNNNLocal storm report, Jul 3, 1:42 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
142 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM EPPING ND 1.75 INCH HAIL
07/03/03 WILLIAMS REPORTED BY PUBLIC.
0130 AM GRASSY BUTTE ND 0.75 INCH HAIL
07/03/03 MCKENZIE REPORTED BY COOP OBSERVER.
0130 AM GRASSY BUTTE ND 70 MPH WIND (ESTIMATED)
07/03/03 MCKENZIE REPORTED BY COOP OBSERVER.
BURKE
NNNNLocal storm report, Jul 3, 1:51 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
151 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM (DIK)DICKINSON MUNI ARPT ND 60 MPH TSTM GUST
07/03/03 STARK REPORTED BY OFFICIAL
OBSERVATION (ASOS)Local storm report, Jul 3, 3:11 AM CDT, 1 minute before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
311 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 AM GARRISON ND 61 MPH TSTM GUST
07/03/03 MCLEAN ASOS RECORDED MAX WIND
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:47 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 58 min |
| Jul 3, 12:06 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 39 min |
| Jul 3, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 49 min |
| Jul 3, 12:47 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 58 min |
| Jul 3, 12:56 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 64 min |
| Jul 3, 1:05 AM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 40 min |
| Jul 3, 1:14 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Jul 3, 1:36 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 54 min |
| Jul 3, 1:45 AM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 60 min |
| Jul 3, 1:50 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 40 min |
| Jul 3, 2:20 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 55 min |
| Jul 3, 2:40 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 50 min |
| Jul 3, 6:57 AM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.